To Print: Click your browser's PRINT button.
NOTE: To view the article with Web enhancements, go to:
http://www.medscape.com/viewarticle/562975




Publication Logo
Cardiovascular Risks of Haloperidol Highlighted

Susan Jeffrey

Medscape Medical News 2007. © 2007 Medscape

September 18, 2007 — The US Food and Drug Administration (FDA) and Johnson & Johnson have informed healthcare professionals of a revision to the prescribing information for haloperidol, an antipsychotic marketed as Haldol, Haldol decanoate, and Haldol lactate, to include a new cardiovascular subsection highlighting the risk for sudden death, QT prolongation, and torsades de pointes (TdP), particularly when given intravenously or at doses higher than those recommended.

"Although injectable haloperidol is approved by the FDA only for intramuscular injection, there is considerable evidence from the medical literature that intravenous administration is a relatively common 'off-label' clinical practice, primarily for the treatment of severe agitation in intensive care units," the FDA alert notes.

There have been at least 28 case reports of QT prolongation and TdP, some with fatal outcomes, in the context of off-label IV use of haloperidol, the alert notes.

Updated warnings note that:

  • Higher doses and IV administration appear to be associated with a higher risk for QT prolongation and TdP.
  • Although cases of sudden death, QT prolongation, and TdP have been reported even in the absence of predisposing factors, particular caution is advised when physicians are treating patients with any formulation of haloperidol who have other QT-prolonging conditions such as electrolyte imbalance (particularly hyperkalemia and hypomagnesemia); have underlying cardiac abnormalities, hypothyroidism, or familial long-QT syndrome; or are taking drugs known to prolong the QT interval.
  • ECG monitoring is recommended if haloperidol is given intravenously.
  • Haloperidol is not approved for intravenous administration.

Based on case reports alone, however, they are unable to estimate the frequency with which QT prolongation or TdP occurs with use of these drugs.

"Healthcare professionals should consider this new risk information when making individual treatment decisions for their patients," the alert concludes. The FDA will continue to monitor postmarketing reports and consider further regulatory action as additional information becomes available, it notes.